Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 55, NWS Anchorage, AK

December 16, 2009

NWS Anchorage, AK issued this blizzard warning at Dec 16, 2009, 5:43 AM AKST. It took effect at Dec 16, 2009, 4:00 PM AKST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2009, 5:43 AM AKST (14:43 UTC)
In effect from
Dec 16, 2009, 4:00 PM AKST
Expired
Dec 17, 2009, 10:32 PM AKST
In force
31 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 161443
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
543 AM AKST WED DEC 16 2009

AKZ121-170345-
/X.NEW.PAFC.BZ.W.0055.091217T0100Z-091217T1500Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
543 AM AKST WED DEC 16 2009

...BLIZZARD WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
AKST THURSDAY ALONG KACHEMAK BAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
AKST THURSDAY. 

SNOW SHOWERS WILL DEVELOP ALONG KACHEMAK BAY THIS AFTERNOON AND
BECOME STEADIER AND HEAVIER TONIGHT. MEANWHILE...SOUTHWEST WINDS
WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH LATE THIS
AFTERNOON AND PERSIST THROUGH EARLY THURSDAY MORNING. THE SNOW
THAT FALLS WILL BE VERY LIGHT AND FLUFFY...MAKING IT VERY EASY TO
BLOW AROUND. THEREFORE...VISIBILITIES ARE EXPECTED TO DROP TO ONE
QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH
EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL
LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ131-170100-
/X.CON.PAFC.BZ.W.0054.000000T0000Z-091217T0100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
543 AM AKST WED DEC 16 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON FOR THOMPSON PASS...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

THROUGH THOMPSON PASS...EAST WINDS 25 TO 40 MPH COUPLED WITH
STEADY SNOWFALL WILL CONTINUE TO PRODUCE WHITEOUT CONDITIONS
THROUGH THIS AFTERNOON. CONDITIONS WILL SLOWLY IMPROVE BEGINNING
LATE THIS AFTERNOON AS WINDS DIMINISH.

SNOWFALL HAS LIGHTENED UP ACROSS THE VALDEZ AREA AND THE WINTER
STORM WARNING FOR HEAVY SNOW HAS BEEN CANCELLED. HOWEVER...STEADY
SNOW WILL CONTINUE TODAY AND TONIGHT WITH AT LEAST ANOTHER FOOT 
OF SNOW ACCUMULATION BEFORE THIS EVENT IS OVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ101-170100-
/X.CON.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
543 AM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 4 PM
AKST THIS AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

SNOW WILL CONTINUE ACROSS THE ANCHORAGE AREA THROUGH THIS
AFTERNOON. THE HEAVIEST SNOW IN ANCHORAGE WILL OCCUR ALONG THE
EAST SIDE OF TOWN AND THE HILLSIDE WHERE UP TO 7 INCHES OF
ADDITIONAL ACCUMULATION IS EXPECTED. LIGHTER SNOW IS EXPECTED ON
THE WEST SIDE OF TOWN WITH UP TO 3 INCHES OF ACCUMULATION. HEAVIER
SNOW WILL FALL FROM EAGLE RIVER TO EKLUTNA WITH 5 TO 10 INCHES
ACCUMULATION THROUGH THIS AFTERNOON.

SNOW WILL TAPER TO SHOWERS THIS EVENING...WITH ADDITIONAL 
LIGHTER ACCUMULATION EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

AKZ111-170100-
/X.CON.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
MATANUSKA VALLEY-
INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON
543 AM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 4 PM
AKST THIS AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

STEADY SNOW WILL CONTINUE ACROSS THE MATANUSKA VALLEY THROUGH
TODAY. THE SNOW MAY BE HEAVY AT TIMES. AN ADDITIONAL 8 TO 12
INCHES IS EXPECTED THROUGH THIS AFTERNOON. SNOW WILL THEN TAPER 
TO SNOW SHOWERS WITH ADDITIONAL LIGHTER ACCUMULATION EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

AKZ145-170100-
/X.CON.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
543 AM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON TOWARD THE PARK...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

NORTH WINDS 15 TO 30 MPH TOWARD THE PARK COMBINED WITH LIGHT
SNOWFALL WILL CONTINUE TO PRODUCE BLOWING SNOW THROUGH THIS
AFTERNOON...WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR 
LESS AT TIMES. IN ADDITION... BITTERLY COLD AIR OVER THE AREA 
WILL RESULT IN WIND CHILLS TO 40 BELOW TOWARD THE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WINTER WEATHER ADVISORY FOR WIND CHILLS MEANS THAT VERY COLD
AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS.
THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
9 follow-up statements
000 
WWAK41 PAFC 170042
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
342 PM AKST WED DEC 16 2009



AKZ101-170145-
/X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
342 PM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON. 


$$

AKZ111-170145-
/X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
MATANUSKA VALLEY-
INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON
342 PM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON. 


$$

AKZ145-170145-
/X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
342 PM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON. 


$$

AKZ131-170500-
/X.EXT.PAFC.BZ.W.0054.000000T0000Z-091217T0500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
342 PM AKST WED DEC 16 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 PM AKST THIS EVENING
FOR THOMPSON PASS...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 PM AKST THIS
EVENING FOR THOMPSON PASS. 

THROUGH THOMPSON PASS...SOUTH WINDS OF 25 TO 40 MPH COUPLED WITH
SNOWFALL WILL CONTINUE TO PRODUCE WHITEOUT CONDITIONS EARLY THIS
EVENING. CONDITIONS WILL SLOWLY IMPROVE LATER IN THE EVENING AS 
WINDS DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ121-171500-
/X.CON.PAFC.BZ.W.0055.091217T0100Z-091217T1500Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
342 PM AKST WED DEC 16 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY. 

SNOW WILL DEVELOP ALONG KACHEMAK BAY THIS EVENING AND COMBINE WITH 
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH
EARLY THURSDAY MORNING. VISIBILITIES ARE EXPECTED TO DROP TO ONE
QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH
EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL
LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 170100 CCA
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
342 PM AKST WED DEC 16 2009

CORRECTED HEADLINE FOR ZONE 121

AKZ101-170145-
/X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
342 PM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON. 


$$

AKZ111-170145-
/X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
MATANUSKA VALLEY-
INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON
342 PM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON. 


$$

AKZ145-170145-
/X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
342 PM AKST WED DEC 16 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS
AFTERNOON. 


$$

AKZ131-170500-
/X.EXT.PAFC.BZ.W.0054.000000T0000Z-091217T0500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
342 PM AKST WED DEC 16 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 PM AKST THIS EVENING
FOR THOMPSON PASS...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 PM AKST THIS
EVENING FOR THOMPSON PASS. 

THROUGH THOMPSON PASS...SOUTH WINDS OF 25 TO 40 MPH COUPLED WITH
SNOWFALL WILL CONTINUE TO PRODUCE WHITEOUT CONDITIONS EARLY THIS
EVENING. CONDITIONS WILL SLOWLY IMPROVE LATER IN THE EVENING AS 
WINDS DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ121-171500-
/X.CON.PAFC.BZ.W.0055.091217T0100Z-091217T1500Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
342 PM AKST WED DEC 16 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY
FOR KACHEMAK BAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY FOR
KACHEMAK BAY. 

SNOW WILL DEVELOP ALONG KACHEMAK BAY THIS EVENING AND COMBINE WITH 
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH
EARLY THURSDAY MORNING. VISIBILITIES ARE EXPECTED TO DROP TO ONE
QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH
EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL
LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 170506
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
806 PM AKST WED DEC 16 2009


AKZ131-170615-
/X.EXP.PAFC.BZ.W.0054.000000T0000Z-091217T0500Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
806 PM AKST WED DEC 16 2009

...BLIZZARD WARNING HAS EXPIRED FOR THOMPSON PASS...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT FOR THOMPSON PASS. 

SNOW SHOWERS AND LOCALIZED GUSTY WINDS WILL CONTINUE OVERNIGHT
RESULTING IN ISOLATED AREAS OF REDUCED VISIBILITY DUE TO FALLING
AND BLOWING SNOW. 

$$

AKZ121-171500-
/X.CON.PAFC.BZ.W.0055.000000T0000Z-091217T1500Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
806 PM AKST WED DEC 16 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY FOR
KACHEMAK BAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY. 

SNOW WILL DEVELOP ALONG KACHEMAK BAY THIS EVENING AND COMBINE
WITH SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH
EARLY THURSDAY MORNING. VISIBILITIES ARE EXPECTED TO DROP TO ONE
QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH
EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL
LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 171213
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
313 AM AKST THU DEC 17 2009

AKZ121-172100-
/X.EXT.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
313 AM AKST THU DEC 17 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON AKST TODAY FOR
KACHEMAK BAY...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL NOON AKST TODAY. 

SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE
THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF
25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH
VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND
KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH BY MID-DAY...AND THOUGH
SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 171728
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
828 AM AKST THU DEC 17 2009

AKZ131-172100-
/X.EXA.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
828 AM AKST THU DEC 17 2009

...BLIZZARD WARNING IN EFFECT UNTIL NOON AKST TODAY FOR THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL NOON AKST TODAY. 

LOW PRESSURE IN NORTHERN PRINCE WILLIAM SOUND IS BRINGING HEAVY
SNOW AND STRONG WINDS TO THOMPSON PASS. VISIBILITIES WILL BE
REDUCED TO ONE QUARTER MILE OR LESS AT TIMES THIS MORNING IN
BLOWING AND DRIFTING SNOW. WINDS SHOULD DIMINISH AND CONDITIONS
SLOWLY IMPROVE EARLY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ121-172100-
/X.CON.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
828 AM AKST THU DEC 17 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST TODAY FOR
KACHEMAK BAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST TODAY. 

SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE
THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF
25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH
VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND
KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH BY MID-DAY...AND
THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO
IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 172049
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1149 AM AKST THU DEC 17 2009

AKZ131-172200-
/X.CAN.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1149 AM AKST THU DEC 17 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 


$$

AKZ121-180100-
/X.EXT.PAFC.BZ.W.0055.000000T0000Z-091218T0100Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
1149 AM AKST THU DEC 17 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE
THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF
25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH
VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND
KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH BY MID-DAY...AND
THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO
IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 180059
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
359 PM AKST THU DEC 17 2009

AKZ121-181400-
/X.EXT.PAFC.BZ.W.0055.000000T0000Z-091218T1700Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
359 PM AKST THU DEC 17 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 AM AKST FRIDAY...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 AM AKST FRIDAY. 

SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE
THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF
25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH
VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND
KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH FRIDAY MORNING...AND
THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO
IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-181400-
/X.NEW.PAFC.WW.Y.0028.091218T0059Z-091218T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
359 PM AKST THU DEC 17 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON AKST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL NOON AKST
FRIDAY.

SNOW IN THE EASTERN COPPER RIVER BASIN WILL INCREASE IN INTENSITY
AND SPREAD WESTWARD THIS EVENING. SNOW WILL CONTINUE THROUGH
FRIDAY MORNING AND DIMINISH EARLY FRIDAY AFTERNOON. TOTAL SNOW
ACCUMULATION OF 6 TO 11 INCHES IS EXPECTED...WITH HIGHEST AMOUNTS EAST
OF THE RICHARDSON HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
000 
WWAK41 PAFC 180107 CCA
WSWAER

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
405 PM AKST THU DEC 17 2009

AKZ121-181430-
/X.COR.PAFC.BZ.W.0055.000000T0000Z-091218T1700Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
405 PM AKST THU DEC 17 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 AM AKST FRIDAY FOR
KACHEMAK BAY...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 AM AKST FRIDAY. 

SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE
THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF
25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH
VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND
KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH FRIDAY MORNING...AND
THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO
IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-181430-
/X.NEW.PAFC.WW.Y.0028.091218T0105Z-091218T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
405 PM AKST THU DEC 17 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON AKST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL NOON AKST
FRIDAY.

SNOW IN THE EASTERN COPPER RIVER BASIN WILL INCREASE IN INTENSITY
AND SPREAD WESTWARD THIS EVENING. SNOW WILL CONTINUE THROUGH
FRIDAY MORNING AND DIMINISH EARLY FRIDAY AFTERNOON. TOTAL SNOW
ACCUMULATION OF 6 TO 11 INCHES IS EXPECTED...WITH HIGHEST AMOUNTS EAST
OF THE RICHARDSON HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
000 
WWAK41 PAFC 180732
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1032 PM AKST THU DEC 17 2009

AKZ121-180845-
/X.CAN.PAFC.BZ.W.0055.000000T0000Z-091218T1700Z/
WESTERN KENAI PENINSULA-
INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER...
COOPER LANDING
1032 PM AKST THU DEC 17 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

PERIODS OF SNOW SHOWERS WILL CONTINUE ACROSS THE SOUTHWESTERN
KENAI PENINSULA AND KACHEMAK BAY OVERNIGHT...HOWEVER WINDS ARE 
SUBSIDING AND VISIBILITY IS IMPROVING IN THE FALLING SNOW/BLOWING
SNOW. THIS IMPROVING TREND WILL CONTINUE INTO FRIDAY.

$$

AKZ141-182100-
/X.CON.PAFC.WW.Y.0028.000000T0000Z-091218T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
1032 PM AKST THU DEC 17 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON AKST
FRIDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON AKST
FRIDAY. 

SNOW WILL CONTINUE THROUGH FRIDAY MORNING AND DIMINISH EARLY
FRIDAY AFTERNOON OVER THE COPPER RIVER BASIN. TOTAL SNOW ACCUMULATION
OF 6 TO 11 INCHES IS EXPECTED...WITH HIGHEST AMOUNTS EAST OF THE
RICHARDSON HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 15, 3:00 PM AKST, 14 hours 43 minutes earlier.

Area forecast discussion, Dec 15, 3:00 PM AKST, 14 hours 43 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
300 PM AKST TUE DEC 15 2009

.MODEL DISCUSSION...MODELS ARE SETTLING DOWN AND SEEM TO HAVE A GOOD
HANDLE ON THE OVERALL PATTERN. THE BIGGEST DIFFERENCE IN MODELS IS IN
THE WAY THE GFS AND NAM ARE DEPICTING THE LOW AS IT MOVES FROM PRINCE
WILLIAM SOUND AND TO THE NORTH ON WEDNESDAY. THE GFS IS BRINGING THE
LOW INTO THE COPPER RIVER BASIN WEDNESDAY NIGHT AND HAS A RESIDUAL
TROUGH EXTENDING OUT OF IT AND BACK OVER THE SOUND AND EASTERN KENAI
PENINSULA. THE NAM TAKES THE SAME TRACK WITH THE MAIN LOW BUT THEN
DEVELOPS A SECONDARY LOW IN THAT TROUGH BETWEEN KENAI AND HOMER
WEDNESDAY NIGHT. THIS SECONDARY LOW IS LIKELY TO BE A KEY IN THE SNOW
FORECASTS IN NOT ONLY THE COOK INLET REGION BUT OVER A LARGER PART OF
SOUTH CENTRAL ALASKA. THE STRONG COLD ADVECTION WITH THIS SYSTEM
MAKES THIS DEVELOPMENT SEEM FAIRLY LIKELY.

.ANALYSIS AND UPPER LEVELS...THE MAINLAND PART OF THE STATE IS UNDER
THE INFLUENCE OF A LONG WAVE TROUGH WITH AN UPPER LEVEL LOW CENTERED
OVER THE BROOKS RANGE. THIS UPPER LOW WILL MOVE SLOWLY SOUTHWARD
UNTIL IT IS OVER NORTHERN COOK INLET THURSDAY. A WEAK UPPER LEVEL
RIDGE OVER THE CENTRAL BERING SEA WILL BREAK DOWN AS THE WEEK
PROGRESSES.
THE SURFACE PATTERN HAS A LOW IN THE SOUTHERN PART OF PRINCE WILLIAM
SOUND AND ANOTHER LOW A FEW HUNDRED SOUTH OF IT IN THE GULF OF
ALASKA. THE LOW IN THE GULF WILL MOVE NORTHWARD AND MERGE WITH THE
OTHER LOW IN THE SOUND WEDNESDAY.

.SHORT TERM FORECAST...THERE IS LOTS OF WEATHER...ESPECIALLY
SNOW...EXPECTED EAST OF THE ALASKA RANGE TODAY THROUGH WEDNESDAY. THE
UPPER LEVEL FLOW IS BRINGING MOISTURE STRAIGHT INTO PRINCE WILLIAM
SOUND AND THERE SHOULD BE CONTINUOUS SNOW IN THE VALDEZ AND CORDOVA
AREAS THROUGH WEDNESDAY NIGHT. THE THERMAL PACKING IN THE COOK INLET
AREA IS CONDUCIVE FOR PERIODS OF SNOW TO PERSIST THROUGH WEDNESDAY
AFTERNOON. WINDS WILL BRING BLOWING SNOW TO THOMPSON PASS WHERE A
BLIZZARD WARNING WILL BE IN EFFECT INTO WEDNESDAY. WINDS WILL ALSO
DROP WIND CHILLS THROUGH THE ALASKA RANGE PASSES AND BRING HEAVY
FREEZING SPRAY INTO THE KODIAK AREA AND AROUND THE ALASKA PENINSULA
AND SOUTHWEST ALASKA COAST.
WEST OF THE ALASKA RANGE...WIND CHILLS BEING THE BIGGEST CONCERN WITH
INCREASING WINDS AND COLD AIR ADVECTION TONIGHT THROUGH WEDNESDAY
NIGHT. WIND CHILL ADVISORIES FOR 40 BELOW ZERO READINGS REMAIN IN
EFFECT IN THE BRISTOL BAY AREA...THE KUSKOKWIM DELTA...AND PARTS OF
THE LOWER KUSKOKWIM VALLEY.

.LONG TERM FORECAST...THE COLD AIR OVER THE MAINLAND PART OF THE
STATE WILL LINGER THROUGH MOST OF THE WEEK. AN INTENSE LOW IS
EXPECTED TO DEVELOP SOUTHWEST OF THE ALEUTIANS AND MOVE INTO THE
WESTERN AND CENTRAL ALEUTIANS THURSDAY NIGHT INTO FRIDAY. THIS LOW
WILL BRING A BIT OF WARM AIR WITH IT AND BEGIN TO DISPLACE THE COLDER
AIR OVER THE STATE AS THE LOW MOVES EASTWARD OVER THE WEEKEND. THERE
IS THE POSSIBILITY OF RAIN MAKING IT INTO BRISTOL BAY AND THE GULF
COAST BY LATE IN THE WEEKEND. THERE IS ALSO THE POSSIBILITY OF A
CHINOOK IN SOUTH CENTRAL EARLY NEXT WEEK IF THIS FORECAST PATTERN
PERSISTS...BUT IT IS STILL TOO EARLY TO BE CERTAIN.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD 131.
MARINE...GALE 132 138 150
   STORM 130
   HEAVY FREEZING SPRAY 130 132 138 140 141 150 160 165 179 180 185
FIRE WEATHER...NONE.

DEC 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 4:00 PM AKSTGale WarningAFC24 hr
Dec 15, 4:00 PM AKSTGale WarningAFC4 days
Dec 15, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 15, 4:08 PM AKSTBlizzard WarningAFC28 hr
Dec 15, 4:08 PM AKSTWinter Weather AdvisoryAFC24 hr
Dec 15, 6:06 PM AKSTWinter Storm WarningAFC11 hr
Dec 15, 8:15 PM AKSTGale WarningAFC44 hr
Dec 15, 8:28 PM AKSTGale WarningAFC32 hr
Dec 15, 10:20 PM AKSTGale WarningAFC30 hr
Dec 15, 10:30 PM AKSTGale WarningAFC42 hr
Dec 16, 1:26 AM AKSTStorm WarningAFC15 hr
Dec 16, 4:00 AM AKSTGale WarningAFC24 hr
Dec 16, 4:00 AM AKSTGale WarningAFC12 hr
Dec 16, 4:00 AM AKSTStorm WarningAFC3 days
Dec 16, 4:00 AM AKSTHeavy Freezing Spray WarningAFC4 days
Dec 16, 4:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Dec 16, 8:50 AM AKSTSmall Craft AdvisoryAFC28 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.